Alabama, 2014Heavy Snow and Winter Weather in Alabama, February 11, 2014
February 11, 2014 · NWS HUN · 11 events in 11 counties and zones
Bands of snow developed across north Alabama during the early morning hours of the 11th as an upper level disturbance tracked eastward. Snow accumulated to 1 to 2 inches in counties along the Tennessee state line.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of snow developed across north Alabama during the early morning hours of the 11th as an upper level disturbance tracked eastward. Snow accumulated to 1 to 2 inches in counties along the Tennessee state line. Much heavier snow fell south of the Tennessee River in north central and northeast Alabama with 3 to 9 inches reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 10, 11:16 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 10, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1116 PM CST MON FEB 10 2014
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 934 PM CST MON FEB 10 2014/
OVER THE LAST HOUR REPORTS OFF LIGHT SLEET/SNOW HAVE BEEN REPORTED
IN CULLMAN AND MARSHALL COUNTIES. THIS MAKES SENSE WITH TEMPERATURES
SOUTH OF THE RIVER STILL BETWEEN 32 AND 36 DEGREES IN MANY LOCATIONS.
SO FAR NO SLEET OR SNOW ACCUMULATIONS HAVE BEEN REPORTED. UPSTREAM
RADAR RETURNS IN MARION AND WINSTON COUNTIES IN ALABAMA INDICATE THAT
MORE SLEET/SNOW WILL CONTINUE TO PUSH EAST OVER THE NEXT FEW HOURS.
NORTHERLY FLOW AT THE SURFACE CONTINUES AT THIS TIME AND MODELS
INDICATE THIS WILL CONTINUE THROUGH THE NIGHT. THIS LOOKS REASONABLE
AND THIS WILL CONTINUE TO SLOWLY BRING SLIGHTLY DRIER AIR NORTH OF
THE TN RIVER INTO THE OVERNIGHT HOURS. AT THE SAME TIME A DISTURBANCE
HAS DEVELOPED IN CENTRAL MS. THIS HAS RESULTED IN SOME INCREASED
MOISTURE ADVECTION AND LIFT OVER CENTRAL MS AND FROM MARION TO
SOUTHERN DEKALB COUNTIES IN AL. THIS ACTIVITY WILL CONTINUE TO MOVE
TO THE EAST THROUGH THE OVERNIGHT HOURS.
AT 9 PM NORTH OF THE TN RIVER...THE AIR IS TOO DRY IN THE LOWEST
1000 FT TO ALLOW ANY SNOW OR SLEET TO REACH THE GROUND. THIS SHOULD
CONTINUE IN THOSE AREAS UNTIL AROUND MIDNIGHT. BUT EVEN THESE AREAS
MAY PRECIPITATE TO THE GROUND BY THEN.
THE MAIN QUESTION CONCERNING THE WINTER WEATHER ADVISORY AND SNOWFALL
AMOUNTS IS HOW FAR NORTH WILL THIS MOISTURE AND LIFT WILL GO. NEW
00Z MODEL GUIDANCE HINTS THAT THERE MAY BE MORE OF A DROP OFF IN THE
GRADIENT OF SNOWFALL POTENTIAL THAN PREVIOUSLY THOUGHT. MAINLY DUE
DRY AIR ADVECTION FROM THE NORTH OVERCOMING THE MOISTURE BEING PUSHED
EAST AND NORTH BY THE DISTURBANCE. HOWEVER...NOT CONFIDENT ENOUGH TO
DROP SNOWFALL AMOUNTS OR REMOVE ANY OF THE ADVISORY...AT THIS TIME.
BEST CHANCE OF HIGHER SNOWFALL AMOUNTS...1 TO 2 INCHES...REMAINS IN
OUR SOUTHEASTERN MOST COUNTIES. PARTICULARLY IN CULLMAN...MARSHALL...AND
SOUTHERN DEKALB COUNTIES.
LOWERED DEWPOINTS SLIGHTLY DUE TO EXPECTED ADVECTION OF DRY AIR FROM
THE NORTH. OTHERWISE...MADE NO OTHER CHANGES TO FORECAST AND GRIDS.
KTW
&&
.AVIATION...FOR 06Z TAFS...
NO MAJOR CHANGES FROM PREVIOUS FORECAST. STILL EXPECT -SN TO IMPACT
THE TERMINALS AFTER 11/07Z.
KTW
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR ALZ001>010-016.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
NIGHT FOR ALZ001>010-016.
TN...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR TNZ076-096-097.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
NIGHT FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Feb 10, 7:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
710 PM CST MON FEB 10 2014
ALZ001>010-016-TNZ076-096-097-111100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
710 PM CST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
WINTRY PRECIPITATION IS EXPECTED TO REDEVELOP LATER TONIGHT AS A
MIXTURE OF LIGHT SLEET AND SNOW OVERSPREAD MUCH OF THE OUTLOOK AREA
FROM THE SOUTHWEST. PRECIPITATION WILL BE MORE PREVALENT ACROSS
NORTHERN ALABAMA...PARTICULARLY FOR LOCATIONS ALONG AND SOUTH OF THE
TENNESSEE RIVER. HAZARDOUS DRIVING CONDITIONS MAY DEVELOP OVERNIGHT
AS TEMPERATURES FALL BELOW FREEZING...ESPECIALLY ON SECONDARY
ROADS...BRIDGES AND OVERPASSES. A WINTER WEATHER ADVISORY IS IN EFFECT
FOR ALL OF NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ANY SLEET OR SNOW WILL TAPER OFF FROM THE WEST BY MIDDAY TUESDAY AS
LINGERING PRECIPITATION CHANGES OVER TO LIGHT RAIN. SNOWFALL TOTALS
AROUND 1 TO 2 INCHES ARE POSSIBLE...MAINLY ALONG AND SOUTH OF A LINE
FROM RUSSELLVILLE TO...HARTSELLE...TO FORT PAYNE. ANY MOISTURE WHICH
DOES NOT MELT WILL BE SUSCEPTIBLE TO REFREEZING TUESDAY NIGHT...AND
MAY AGAIN RESULT IN HAZARDOUS DRIVING CONDITIONS.
A SECOND AND PERHAPS STRONGER BOUT OF WINTRY PRECIPITATION IS THEN
POSSIBLE WEDNESDAY AFTERNOON INTO EARLY THURSDAY...AS A LOW PRESSURE
SYSTEM OUT OF THE NORTHWEST GULF COAST BEGINS TO TRACK EASTWARD. THE
GREATEST THREAT OF MODERATE TO POSSIBLY HEAVY SNOWFALL WILL BE ALONG
AND SOUTH OF A LINE FROM SCOTTSBORO TO CULLMAN...WHERE SNOWFALL
AMOUNTS AROUND 2 TO 4 INCHES ARE POSSIBLE. SNOWFALL ACCUMULATIONS
AROUND 1 TO 3 INCHES ARE EXPECTED ELSEWHERE. A WINTER STORM WATCH IS
IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING.
ANY WINTRY PRECIPITATION ASSOCIATED WITH THE SECOND STORM SYSTEM IS
EXPECTED TO TAPER OFF FROM THE WEST LATE THURSDAY MORNING AS HIGH
PRESSURE OUT OF THE SOUTHERN PLAINS BEGINS TO SETTLE INTO THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT
ANTICIPATED AT THIS TIME. TIMELY REPORTS THOUGH OF ANY SLEET OR SNOW
ARE GREATLY APPRECIATED.
Winter Weather, Colbert
- When
- February 11, 12:00 AM CST to 6:00 AM CST
- Where
- Colbert forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Snowfall accumulation of 0.9 inches was measured in Muscle Shoals.
Winter Weather, Franklin
- When
- February 11, 12:00 AM CST to 6:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Post Office
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Snowfall accumulation of 0.5 to 1.0 inches was reported.
Heavy Snow, Lauderdale
- When
- February 11, 12:00 AM CST to 6:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 2.5 inches were reported by NWS COOP and Department of Transportation officials. Up to 3.5 inches was reported by a CoCoRaHS observer 6.6 miles WSW of Cloverdale.
Heavy Snow, Morgan
- When
- February 11, 1:00 AM CST to 8:00 AM CST
- Where
- Morgan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Snowfall accumulation varied from around 1.0 inches in northwest Morgan County up to 5.5 inches 5.1 miles east of Falkville at a CoCoRaHS site.
Heavy Snow, Cullman
- When
- February 11, 1:00 AM CST to 10:00 AM CST
- Where
- Cullman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Snowfall accumulation varied from 1.0 to to 2.0 inches in several locations up to 4.0 inches reported at West Point.
Heavy Snow, Marshall
- When
- February 11, 1:00 AM CST to 11:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Snowfall accumulation varied from 2.0 to to 4.0 inches in several locations with up to 4.9 inches reported 7.2 miles WNW of Union Grove.
Winter Weather, Lawrence
- When
- February 11, 1:00 AM CST to 7:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Snowfall accumulation of up to 1.2 inches was reported by a COOP observer at Moulton and by a CoCoRaHS observer 3.1 miles ENE of Moulton.
Winter Weather, Limestone
- When
- February 11, 1:00 AM CST to 7:00 AM CST
- Where
- Limestone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Snowfall accumulation ranged from a few tenths of an inch in northern Limestone County up to 1.1 inches reported by a CoCoRaHS observer 3.5 miles NW of Madison in eastern Limestone County.
Heavy Snow, Dekalb
- When
- February 11, 2:00 AM CST to 12:00 PM CST
- Where
- Dekalb forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
For much of DeKalb County, snowfall accumulation varied from around 1.0 inches in far northeastern sections to the 2.0 to 4.0 inch range in southwest and central portions. However, the COOP observer in Valley Head reported the highest amount of 7.6 inches.
Heavy Snow, Madison
- When
- February 11, 3:00 AM CST to 7:00 AM CST
- Where
- Madison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Snowfall accumulation varied from a trace in northern Madison County up to 2.8 inches reported by a CoCoRaHS observer 4.6 miles W of Hampton Cove.
Heavy Snow, Jackson
- When
- February 11, 3:00 AM CST to 9:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Snowfall accumulation varied from a trace in northern Jackson County to over 3.0 inches in southern Jackson county. The COOP observer in Scottsboro reported 2.0 inches, and the CoCoRaHS observers at 1.3 miles NE of Langston reported 3.0 inches and 1.7 miles NE of Woodville reported 3.3 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 11, 20143 deaths · 1 injured · 9 events
- Avalanche in Oregon, February 11, 20142 deaths · 2 injured · 1 event
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Winter Storm in North Carolina, February 11 to 13, 20141 death · 6 injured · 9 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Ice Storm and Winter Storm in Alabama, February 11 to 13, 201425 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501425, 501426, 501431, 501428, 501429, 501430, 501433, 501434, 501435, 501432, 501436.